Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 174, NWS Charleston, SC

September 3, 1998Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 3, 1998, 6:33 AM EDT for Jasper County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 3, 1998, 6:33 AM EDT (10:33 UTC)
Expired
Sep 3, 1998, 7:20 AM EDT
In force
47 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 6:45 AM EDTThunderstorm Wind 55Countywide, SCNumerous trees and power lines down. One car was blown off the road near Ridgeland.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WUUS1 KCHS 031032 RRA
SVRCHS
SCC013-053-031120-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
633 AM EDT THU SEP 3 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN SOUTH CAROLINA
  JASPER COUNTY IN SOUTH CAROLINA

* UNTIL 720 AM EDT

* AT 630 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LINE OF SEVERE THUNDERSTORMS MOVING ACROSS THE
  SAVANNAH RIVER.... MOVING NORTHEAST AT 20 MPH..

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:30 AM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 3, 2:30 AM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 AM EDT THU SEP 03 1998

HURRICANE "EARL" HAS INCREASED ITS FORWARD SPEED AGAIN.
MODELS HAVE HAD A ROUGH TIME WITH THIS SYSTEM. LOOKS LIKE
NGM HAD THE RIGHT IDEA WITH 00Z RUN ON 9/2. THE NGM THIS MORNING
IS BETTER THAN AVN/ETA BUT NOT AS GOOD AS 24 HOURS AGO.
WILL TREND "EARL" TO THE NORTHEAST ACROSS SOUTHERN GA TO EASTERN
SC DURING NEXT 24 TO 36 HOURS. AS SUCH...HIGH POPS AND LOW
TEMPERATURES WILL BE THE ORDER OF THE DAY. THIS TRACK WILL BE
SOMEWHAT SIMILAR TO OPAL AFTER IT MADE LANDFALL A FEW YEARS AGO.
THEREFORE WILL NEED TO MENTION POSSIBLE SEVERE IN FORECAST FOR TODAY
AND THIS EVENING. WILL NEED TO MENTION SHALLOW COASTAL FLOODING
THIS EVENING. FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH FOR SE
GA AND S COASTAL SC. WE CAN MENTION HEAVY RAIN POTENTIAL BUT FLASH
FLOOD WATCH DOES NOT SEEM TO BE WARRANTED AT THIS TIME.

CWF...WILL BRING WINDS AROUND A LITTLE MORE TO SOUTHEAST TODAY.
SPEED SHOULD REMAIN AROUND 20 KT WITH SOME GUSTS.

.CHS...TORNADO WATCH TIL 11AM FOR GAZ140-141.

SE GA/S CSTL SC
...SHALLOW COASTAL FLOODING AT HIGH TIDE THIS EVENING...
.TODAY...SHOWERS AND THUNDERSTORMS...WITH A FEW POSSIBLY SEVERE.
HIGH IN THE MID 80S. SOUTHEAST WIND 10 TO 15 MPH.(15 TO 25 AND GUSTY
SE GA). CHANCE OF RAIN NEAR 100 PERCENT.
.TONIGHT...SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY SEVERE. LOW
75 TO 80. WIND SOUTH 15 TO 25 MPH AND GUSTY. CHANCE OF RAIN NEAR
100 PERCENT.
.FRIDAY...MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF SHOWERS AND A
FEW THUNDERSTORMS. HIGH IN THE MID TO UPPER 80S.

CHS AIRPORT    TT 087/077/087 ++6
CHS CITY          087/080/087 ++6
SAV AIRPORT    TT 084/076/088 ++6
INLAND         TT 088/074/088 ++6

JH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:33 AM EDTSevere Thunderstorm WarningCHSBeaufort47 min
Sep 3, 8:16 AM EDTTornado WarningCHSBeaufort49 min
Sep 3, 8:40 AM EDTTornado WarningCHSColleton30 min
Sep 3, 10:28 AM EDTSevere Thunderstorm WarningCHSCharleston47 min
Sep 3, 11:33 AM EDTSevere Thunderstorm WarningCHSJasper32 min
Sep 3, 12:04 PM EDTSevere Thunderstorm WarningCHSHampton36 min
Sep 3, 1:05 PM EDTSevere Thunderstorm WarningCHSBerkeley50 min
Sep 3, 1:09 PM EDTTornado WarningCHSBerkeley46 min
Sep 3, 1:21 PM EDTTornado WarningCHSColleton49 min
Sep 3, 1:49 PM EDTTornado WarningCHSDorchester46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.